Constipation Among Young CP Patients Linked to Anti-epileptic Drug Use

Constipation Among Young CP Patients Linked to Anti-epileptic Drug Use
This post was originally published on this site

Children and adolescents with cerebral palsy (CP) who have constipation and inflamed gums are more likely to be neurologically compromised and use anti-epileptic drugs (AEDs), a study finds.

The study, “Constipation, Antiepileptic drugs, and Gingivitis in Children and Adolescents with Cerebral Palsy,” was published in the International Journal of Paediatric Dentistry.

CP is characterized by muscle stiffness — spasticity — along with abnormal postural control and motor function because of brain lesions that occur during fetal development or infancy.

Epilepsy is present in about 77% of patients with cerebral palsy, requiring the use of anti-epileptic drugs (AEDs) to control seizures.

Inflammation of the mucosa, the membrane that lines various cavities in the body, such as the intestine and the gums, may increase the risk for epilepsy in this patient population.

Constipation, one of the side effects of AED use, along with central nervous system injury and mobility reduction, has been described as a problem in people with CP, with rates varying from 25% to 74%. Gingivitis (inflammation of the gums) is also highly prevalent among CP patients.

A team of Brazilian researchers investigated constipation and gingivitis in children and adolescent CP patients along with the use of AEDs.

They analyzed 101 CP patients ages 5–17 (62 males and 39 females). The participants were divided into two groups, according to the presence or absence of signs or symptoms of constipation. In total, 57 and 44 participants were positive and negative for these symptoms, respectively.

Researchers saw no differences between the two groups in gender or age, body mass index (a measure of body fat) or in the intake of fluids. However, the constipated group had a higher number of quadriplegic participants and patients with gingivitis compared to those without constipation, respectively.

More participants in the constipation group depended on help to use the toilet (38 patients) and used AEDs (37 patients) than those in the control group (12 and 11 patients, respectively). Of the 37 patients taking AEDs, in 43.8% of the cases these therapies worked by promoting the inhibitory action of GABA, the main inhibitory neurotransmitter in the adult brain. However, constipation is a potential side effect of therapies that increase the inhibitory effects of GABA.

Of note, excitatory signaling from one nerve cell to the next makes the latter cell more likely to fire an electrical signal. Inhibitory signaling makes the latter cell less likely to fire. This is the basis of communication between nerve cells in the brain.

“Mucosa inflammation, evidenced by constipation and gingivitis, is associated with the most neurologically compromised patients with spastic CP and with the use of GABA inhibitor anti-epileptic drugs,” the researchers stated.

“[Our] data indicated that children and adolescents should receive special attention regarding strategies to improve their intestinal conditions, not only to reduce the discomfort promoted by constipation, but possibly to decrease the grade of inflammation and its impact on neurological symptoms,” they said.

Moreover, researchers suggest that CP patients should be given dietary counseling to improve intestinal health and reduce the risk of constipation.

The post Constipation Among Young CP Patients Linked to Anti-epileptic Drug Use appeared first on Cerebral Palsy News Today.

Chris Comish serves as the Publisher of the website, and is responsible for directing the editorial focus as well as putting the finishing touches on many featured articles.